Oklahoma, 2018

Tornadoes and Hail in Oklahoma, May 28, 2018

May 28, 2018 · NWS AMA · 20 events in 2 counties and zones

An active day of severe weather across the Panhandles. The main 500-300 mb synoptic pattern the morning into the afternoon of the 28th showed an upper level low pressure moving through the central Rockies with an embedded jet streak rounding the base of the upper level low pressure across portions of Arizona and New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An active day of severe weather across the Panhandles. The main 500-300 mb synoptic pattern the morning into the afternoon of the 28th showed an upper level low pressure moving through the central Rockies with an embedded jet streak rounding the base of the upper level low pressure across portions of Arizona and New Mexico. This resulted in a large region of favorable ascent with high mid level lapse rates above 8 C/km across the northern Panhandles in the left exit region of the jet streak. A surface dryline also developed across the western Panhandles where good surface based directional shear was established along this boundary of SE winds ahead of the dryline vs. SW to westerly behind the boundary. Ahead of the dryline, 850-700 mb moisture surged northward with good 20-30 kts mean southerly wind flow to further enhance the gradient setup across the dryline. Morning sounding profiles did show some cap, but with good heating during the day, thunderstorms eventually developed along the dryline. With sufficient SBCAPE of 2000-3000 J/kg, effective shear of 30-40 kts, and good CAPE in the hail growth zone given low freezing levels, storms developed in multi cell clusters. Individual cells did have a strong updraft to produce hail sizes that maxed out around 3 in diameter; along with damaging winds gusts/reports. Thunderstorms across the northern and central half of the cluster did eventually cluster up to form line segments. With the daytime heating still in place into the early evening hours, coupled with 0-1 km SRH values around 200 m2/s2, enough low level rotation did drop 2 tornadoes across Texas County, OK with an EF-0 and EF-1 rating. Storms remained mostly cellular on the southern segment of storms where large hail and strong rotating thunderstorms continued into the late evening hours across the eastern Panhandles before the storms exiting east of the region during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 2:40 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 28, 2:40 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
340 PM CDT Mon May 28 2018

.DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  94  62  96  65 /  30   5   5   0   0
Beaver OK                  67  92  63  92  65 /  80  20  10   0  20
Boise City OK              59  87  60  88  59 /  10  10   5  20  20
Borger TX                  68  95  64  95  66 /  40   5   5   5  10
Boys Ranch TX              64  93  60  95  64 /  10   5   5   0   5
Canyon TX                  63  95  61  98  65 /  20   0   0   0   0
Clarendon TX               68  98  65  98  68 /  30   5   0   0   0
Dalhart TX                 60  90  59  91  60 /  10   5   5  10  10
Guymon OK                  64  90  62  91  63 /  60  10   5  10  20
Hereford TX                62  94  60  97  65 /  10   0   0   0   0
Lipscomb TX                69  94  63  94  66 /  50  10  10   0  20
Pampa TX                   67  93  63  94  65 /  40   5   5   0   5
Shamrock TX                70  98  66  98  69 /  30   5   5   0   0
Wellington TX              71 100  67 101  71 /  20   5   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, May 28, 2:08 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Special weather statement, May 28, 4:00 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT MON MAY 28 2018

OKZ001-002-282230-
Cimarron OK-Texas OK-
500 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Elkhart, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10186 3694 10186 3674 10206 3694 10252
      3700 10248
TIME...MOT...LOC 2159Z 195DEG 38KT 3698 10214

DGW
Special weather statement, May 28, 4:04 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
504 PM CDT MON MAY 28 2018

OKZ002-TXZ003-282230-
Texas OK-Hansford TX-
504 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS AND
NORTHEASTERN HANSFORD COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Gruver, or 17 miles north of Spearman, moving
north at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Texas
and northeastern Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3655 10095 3650 10100 3650 10109 3642 10109
      3629 10122 3632 10143 3666 10141
TIME...MOT...LOC 2203Z 197DEG 27KT 3643 10130

DGW
Special weather statement, May 28, 4:18 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT MON MAY 28 2018

OKZ001-282245-
Cimarron OK-
518 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON COUNTY UNTIL 545
PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyes, or 13 miles east of Boise City, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3678 10203 3675 10203 3653 10226 3658 10249
      3692 10244
TIME...MOT...LOC 2218Z 199DEG 27KT 3675 10226

DGW
Special weather statement, May 28, 4:18 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT MON MAY 28 2018

TXZ003-004-008-282300-
Hutchinson TX-Ochiltree TX-Hansford TX-
518 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON...EASTERN
HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Spearman, moving northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10077 3599 10117 3608 10137 3630 10130
      3629 10122 3642 10109 3650 10109
TIME...MOT...LOC 2218Z 208DEG 32KT 3611 10123

Bieda
Special weather statement, May 28, 4:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
532 PM CDT MON MAY 28 2018

OKZ002-282300-
Texas OK-
532 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 600 PM
CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hardesty, or 15 miles east of Guymon, moving north at
30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hooker, Optima, Hardesty and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3690 10133 3681 10095 3674 10095 3650 10113
      3657 10140
TIME...MOT...LOC 2231Z 197DEG 26KT 3672 10121

DGW
Special weather statement, May 28, 4:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT MON MAY 28 2018

OKZ001-002-282300-
Cimarron OK-Texas OK-
535 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Keyes, or 17 miles southwest of Elkhart, moving
north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10188 3678 10203 3688 10233 3699 10229
TIME...MOT...LOC 2235Z 197DEG 26KT 3689 10217

DGW

The radar

The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
May 28, 4:42 PM CST
Where
Texas County, 6.22 mi N of Texhoma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.780

Hail, Texas

When
May 28, 5:26 PM CST
Where
Texas County, 6.22 mi N of Texhoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.780

Quarters sized hail reported.

Hail, Texas

When
May 28, 5:44 PM CST
Where
Texas County, 0.89 mi NW of Texhoma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.510, -101.790

Quarter to half dollar sized hail reported.

Hail, Texas

When
May 28, 6:04 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
2 in hail
Reported by
Public
Coordinates
36.590, -101.630

Hail, Texas

When
May 28, 6:05 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.590, -101.630

Quarter to half dollar sized hail reported.

Hail, Texas

When
May 28, 6:06 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.630

Hail, Texas

When
May 28, 6:32 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Hail, Texas

When
May 28, 6:37 PM CST
Where
Texas County, 14.93 mi ESE of Hardesty
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.540, -100.950

Tornado, Texas

When
May 28, 6:41 PM CST to 6:42 PM CST
Where
Texas County, 4.03 mi S of Goodwell to 3.75 mi S of Goodwell
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.542, -101.638

A tornado touched down just south of Goodwell, causing a damage path approximately 50 yards wide and a quarter mile long. The tornado caused a barn to collapse after lifting the roof off of it.

Thunderstorm Wind, Texas

When
May 28, 6:45 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.590, -101.630

Roof blown off barn, and another barn collapsed near Goodwell, OK.

Hail, Texas

When
May 28, 6:57 PM CST
Where
Texas County, 11.15 mi SSE of Adams
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.610, -100.980

Hail, Texas

When
May 28, 7:01 PM CST
Where
Texas County, 9.78 mi SSE of Adams
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
36.620, -101.010

Hail, Texas

When
May 28, 7:15 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1.25 in hail
Reported by
Public
Coordinates
36.690, -101.480

Tornado, Texas

When
May 28, 7:21 PM CST to 7:24 PM CST
Where
Texas County, 4 mi W of Hardesty to 3.14 mi WNW of Hardesty
Rating
EF1
Path length
2.02 mi
Path width
200 yd
Reported by
Public
Coordinates
36.622, -101.272

A brief tornado touched down was photographed or recorded by multiple storm chasers just west of Hardesty. Power lines arched near the touchdown area where a main double pole transmission line was snapped. Four smaller power poles were also snapped. Damages to fencing, a car port, a large storage container and trees were also noted in a storm survey. The storage container and a watering trough lifted off the ground and were pushed up to 10 to 30 feet.

Hail, Texas

When
May 28, 7:25 PM CST
Where
Texas County, 9.3 mi ESE of Goodwell
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.540, -101.480

Late report, time estimated by radar.

Thunderstorm Wind, Texas

When
May 28, 7:38 PM CST
Where
Texas County, 5.59 mi E of Hardesty
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.610, -101.100

Roof blown off barn.

Hail, Beaver

When
May 28, 8:54 PM CST
Where
Beaver County, Bryans Corner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.820

Hail, Beaver

When
May 28, 9:04 PM CST
Where
Beaver County, Gray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.550, -100.820

Hail, Beaver

When
May 28, 9:12 PM CST
Where
Beaver County, 0.89 mi SW of Bryans Corner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.610, -100.830

Hail, Beaver

When
May 28, 9:47 PM CST
Where
Beaver County, 6.45 mi NNE of Boyd
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.780, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755873, 755874, 755875, 755876, 755877, 755878, 755879, 755880, 755889, 755891, 755881, 755882, 755883, 755890, 755884, 755892, 755885, 755886, 755887, 755888.